Iowa, 2007

Flash Flooding and Hail in Iowa, August 20, 2007

August 20, 2007 · NWS DMX · 21 events in 12 counties and zones

Little change took place in the overall weather pattern with a nearly stationary frontal boundary remaining over the state. The morning convection moved off allowing for afternoon solar isolation to take place, destabilizing the atmosphere once again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
$95,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Little change took place in the overall weather pattern with a nearly stationary frontal boundary remaining over the state. The morning convection moved off allowing for afternoon solar isolation to take place, destabilizing the atmosphere once again. Temperatures over the southwest half of the state warmed into the mid to upper 80s with dew points in the low to mid 70s. West of Iowa it warmed into the mid 90s with mid 70 dew points. The airmass became very unstable with CAPE in the the 5000 to 8000 J/kg range from western Iowa west. Lifted indices fell into the -10 to -14 C. range by late afternoon. A considerable amount of shear remained in place with 40 to 55 kts present at the time of thunderstorm development. The LCL was reasonably high however at 1000 to 1500 meters. Thunderstorms developed in to a linear complex that showed a few bow echo elements along the leading edge. The main weather features with this system were high winds and hail. The available downdraft CAPE was between 1200 and 1500 J/kg and was favorable for high winds. There was 600 to 900 J/kg of available CAPE in the -10 to -30 C. layer of the atmosphere. In spite of the high values, hail size was limited by the high freezing levels, between 14,500 feet to over 15,500 feet. As the storms moved into the western part of the CWA, winds were the strongest. Reports of winds between 60 and 70 MPH were common along the leading edge of the line. The winds diminished as the storms moved east. Hail reports were spotty with this event. The hail was relatively small with most of it in the three quarter to one inch diameter range. The storms produced heavy rainfall once again with 1.6 to 1.8 inches of precipitable water available. The heavy rain fell in areas that were affected by the past several days of rain. Calhoun and Webster had some flash flooding, but it was relatively minor and limited to road closures caused by water flowing over the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 5:25 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT MON AUG 20 2007

.AVIATION DISCUSSION UPDATED.

.DISCUSSION...
DIFFICULT FORECAST TO DEAL WITH AS NONE OF THE MODELS HANDLED THE
MORNINGS CONVECTION WELL AT ALL WHICH LEAVES US QUITE CLOUDED OVER
THIS AFTERNOON.  MESOANALYSIS HAS MU CAPES OF 2-3K OVER THE WESTERN
CWA AND THERE ARE LESS CLOUDS IN THIS AREA.  THE CAVEAT IS THAT THE
ATMOSPHERE IS PRETTY WORKED OVER AND THE SHOWERS CURRENTLY ONGOING
THERE ARE FALLING APART.  LOOKS LIKE THE REMAINDER OF THE AFTERNOON
SHOULD BE RELATIVELY QUIET.  FOR TONIGHT...THE TAIL END OF THE
SHORTWAVE OUT WEST LIFTS ACROSS THE CWA AND WILL BE AIDED BY A
35-50KT LLJ DEVELOPING ACROSS THE AREA BY 06Z.  EXPECT DEVELOPMENT
TONIGHT INTO THE EARLY MORNING HOURS.  THE STRONGEST STORMS WILL BE
ONCE AGAIN ACROSS THE NORTH...MAINLY ALONG AND NORTH OF HIGHWAY 20
BUT WITH THAT STRONG A LLJ...WIDESPREAD STORMS WITH HEAVY RAIN COULD
OCCUR OVER A LARGE PART OF THE CWA.

THE PATTERN DOES NOT CHANGE MUCH THROUGH THE REST OF THE WEEK AS THE
FRONTAL BOUNDARY REMAINS NEARLY STATIONARY OVER IOWA AIDED BY A
TROPICAL MOISTURE TAP AND A STRONG LLJ IN PLACE.  BEST CHANCES AT
THIS POINT APPEAR TO BE EVENING AND OVERNIGHT WITH SOME LINGERING
PRECIP IN THE MORNING.  HAVING SAID ALL THIS...THE MODELS DO SEEM TO
TARGET 12Z THURSDAY THROUGH 00Z AS A PERIOD WHERE ANOTHER FAIRLY
STRONG SHORTWAVE MOVES ACROSS THE CWA.  I HAVE PLACED HIGHER POPS IN
THE GRIDS FOR THE ENTIRE THURSDAY PERIOD AS A RESULT.

THERE IS LITTLE CHANGE IN THE PATTERN THROUGH THE WEEKEND SO THE
EXTENDED IS DRY CURRENTLY FOR THE WEEKEND WITH PRECIP CHANCES
ENTERING THE PICTURE AGAIN EARLY NEXT WEEK.  WILL NEED TO MONITOR
THIS AS WELL. FLOODING WILL CONTINUE TO BE THE MAIN THREAT AND
CURRENT WATCHES MAY NEED TO BE EXTENDED THROUGH THURSDAY.  FOR NOW I
WILL LET THEM RIDE THROUGH WEDNESDAY TO SEE HOW THE MODELS CONTINUE
TO RESOLVE THE THURSDAY SYSTEM.

&&

AVIATION 21/00Z...
BOUNDARY LINGERS OVER THE NORTHERN PORTION OF THE STATE WITH LOW TO
WEST. STRONGER FRONT LIES ACROSS IA/NE BORDER WITH WITH MOISTURE
POOLED ALONG THE BOUNDARY. MODELS SUGGEST THAT CONVECTION WILL INCR
LATE THIS EVENING ACROSS THE FORECAST AREA AS MOISTURE TRANSPORT
INCREASES OVER FORECAST RTES. HAVE KEPT THUNDER CHANCES WITH TEMPO
RATHER THAN LENGTHY PDS OF THUNDER. LOOKS LIKE ACTIVITY MAY BE MORE
PROGRESSIVE AND END TOWARD 12Z. VSBYS WILL COME DOWN TO MVFR/IFR CAT
ONCE THUNDER COMMENCES. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY
THROUGH NOON WEDNESDAY
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060-
IA070>073-IA081>083-IA092>094-

&&

SHORT TERM/LONG TERM...FAB
AVIATION...RD/REV
Hazardous weather outlook, Aug 20, 6:55 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT MON AUG 20 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-
081>083-092>094-212100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
755 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST CENTRAL
IOWA AND SPREAD EAST ACROSS CENTRAL IOWA OVERNIGHT. TONIGHT STORMS
THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL WITH 2 TO 4 INCHES
POSSIBLE IN THE HEAVIER STORMS. WITH SEVERAL NIGHTS ALREADY OF HEAVY
RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY
EXPERIENCE FLASH FLOODING. SEVERE STORMS ARE POSSIBLE MAINLY WEST OF
HIGHWAY 14 WITH QUARTER SIZED HAIL AND 65 MPH WINDS...MAINLY BEFORE
MIDNIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR
HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH
FLOODING WOULD BE EXTREMELY APPRECIATED.

IAZ061-062-074-075-084>086-095>097-212100-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
755 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA MAINLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP
TONIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH ONE TO THREE
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR
HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH
FLOODING WOULD BE EXTREMELY APPRECIATED.

DONAVON/REV

In the hours before

Local storm report, Aug 20, 5:16 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TSTM WND DMG     6 S CHARTER OAK         41.98N 95.59W
08/20/2007                   CRAWFORD           IA   BROADCAST MEDIA

            GRAIN BIN FLATTENED. TIME ESTIMATED FROM RADAR. FROM WOWT
            TV.

&&

RK

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
August 20, 7:50 PM CST
Where
Audubon County, Audubon
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.720, -94.930

Hail, Audubon

When
August 20, 7:52 PM CST
Where
Audubon County, 2.07 mi W of Audubon
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.720, -94.970

Winds of 45 to 50 MPH also occurred with the hail.

Thunderstorm Wind, Cass

When
August 20, 7:55 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Crop damage
$5,000
Reported by
AWOS
Coordinates
41.400, -95.010

Thunderstorm Wind, Adams

When
August 20, 8:05 PM CST
Where
Adams County, 3.43 mi ENE of Iveyville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.920, -94.720

Very heavy rain accompanied the wind as well.

Thunderstorm Wind, Adams

When
August 20, 8:19 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.990, -94.740

High winds were measured by a KCCI Schoolnet site.

Thunderstorm Wind, Adams

When
August 20, 8:23 PM CST
Where
Adams County, 1.73 mi NE of Prescott
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.050, -94.610

Thunderstorm Wind, Taylor

When
August 20, 8:28 PM CST
Where
Taylor County, 3.5 mi N of Gravity
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.820, -94.740

Winds gusts were estimated by trained spotters.

Thunderstorm Wind, Adams

When
August 20, 8:30 PM CST
Where
Adams County, 1.25 mi WNW of Nodaway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.940, -94.900

High winds blew down several 6 inch diameter tree branches.

Thunderstorm Wind, Taylor

When
August 20, 8:30 PM CST
Where
Taylor County, 3.5 mi N of Gravity
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.820, -94.740

Winds were estimated at 55 MPH sustained, with gusts to 65 MPH. Visibility was reduced to zero in heavy rain.

Thunderstorm Wind, Adams

When
August 20, 8:31 PM CST
Where
Adams County, 3.43 mi ENE of Iveyville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.920, -94.720

Winds were estimated up to to 60 MPH. Medium sized limbs were broken off of trees.

Thunderstorm Wind, Taylor

When
August 20, 8:31 PM CST
Where
Taylor County, 1.73 mi NW of Clearfield
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.820, -94.490

High winds destroyed a grain bin and greenhouse at a local residence just north of town. Several trees and power lines were downed in the town of Clearfield.

Thunderstorm Wind, Union

When
August 20, 8:47 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
41.060, -94.360

Wind speeds were measured by a KCCI Schoolnet site.

Hail, Calhoun

When
August 20, 9:02 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Hail the size of quarters fell in Manson, with a few stones slightly larger.

Thunderstorm Wind, Ringgold

When
August 20, 9:15 PM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.710, -94.240

High winds downed numerous trees in Mt. Ayr and Kellerton. Power lines were blown down around the county.

Hail, Polk

When
August 20, 9:19 PM CST
Where
Polk County, 1.24 mi NE of Dodge Fld Arpt
Measured
1 in hail
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.690, -93.700

Quarter size hail fell at the NWS office in Johnston.

Hail, Polk

When
August 20, 9:35 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.720, -93.610

Hail reported by KCCI TV on west 1st Street.

Flash Flood, Webster

When
August 20, 9:42 PM CST to 11:36 PM CST
Where
Webster County, 1.65 mi S of Tara to 1.34 mi E of Clare
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.476, -94.301

Heavy rain caused street flooding in the city. Several roads were closed by the high water.

Hail, Wright

When
August 20, 9:42 PM CST
Where
Wright County, Eagle Grove
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Hail the size of quarters fell in the town of Eagle Grove.

Flash Flood, Calhoun

When
August 20, 9:48 PM CST to 11:06 PM CST
Where
Calhoun County, 3.61 mi NW of Richards to 3.46 mi NE of Knierim
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.465, -94.583

Highway P19 was closed due to water running over road.

Thunderstorm Wind, Grundy

When
August 20, 10:53 PM CST
Where
Grundy County, 0.86 mi SW of Grundy Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.360, -92.780

Hail, Davis

When
August 20, 11:00 PM CST
Where
Davis County, 2.96 mi SSE of Mark
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Storm Chaser
Coordinates
40.610, -92.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49313, 41773, 41782, 41783, 41784, 41785, 41786, 41779, 41787, 41780, 41970, 41788, 41774, 41781, 41775, 41776, 41771, 41777, 41772, 41789, 41778.